Tornadoes · United States · Virginia · 2011

EF1 tornado, Linville, Virginia, April 28, 2011

This EF1 tornado ran 0.9 miles across Rockingham County on April 28, 2011, touching down at 3:01 AM EDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2011
Touchdown
3:01 AM EDT (07:01 UTC)
Lifted
3:02 AM EDT (07:02 UTC)
On the ground
1 minutes
Path length
0.9 miles (1.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Rockingham County
Touchdown point
38.502, -78.838
Lift-off point
38.511, -78.827
Record number
1104280101-01

What the Weather Service recorded

A strong cold front slowly passed through the region during the morning and early afternoon hours of the 28th. A southerly flow ahead of the front caused deep moisture over the area. The deep moisture combined with a mid-level trough to produce moderate amounts of instability. The cold front combined with the instability to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.||Low level wind speed and direction changed rapidly with height causing tornadoes to develop in some of the stronger thunderstorms.

Numerous large trees were snapped and uprooted along a horse farm. The tornado crossed Irish Path, Indian Ridge Lane and Melrose Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Apr 28, 1:15 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 28, 1:15 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...

TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.

AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.

SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT BEGINNING WEST OF THE
BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE RENEWED LATE TONIGHT AS
POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE WEST. HRRR/WRF ARW
SUGGEST AN ORGANIZED LINE OF CONVECTION OCCURRING WITH DAMAGING
WINDS THE MAIN THREAT BUT PERHAPS AN ISOLATED TORNADO THREAT AS
WELL.

FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...

THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...

TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.

SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
     502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
     503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>532-535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ534-537-543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR ANZ534-537-543.

&&

UPDATE...WOODY!
Hazardous weather outlook, Apr 28, 1:00 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT THU APR 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP
OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND A TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY
FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM.
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Apr 28, 2:17 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT THU APR 28 2011

MDZ003-WVZ051-052-280645-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
217 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY AND MORGAN
COUNTIES...

AT 216 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHADY GROVE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW HOPE...
  BERKELEY SPRINGS...
  GREAT CACAPON...

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3972 7791 3943 7819 3956 7839 3973 7824
      3973 7792
TIME...MOT...LOC 0616Z 215DEG 52KT 3969 7812

GMS
Local storm report, Apr 28, 2:34 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      4 SW MAYSVILLE          39.07N  79.22W
04/28/2011                   GRANT              WV   TRAINED SPOTTER

            FLASH FLOODING ON JORDAN RUN ROAD ALONG THE NORTH FORK
            OF LUNICE CREEK.

&&

EVENT NUMBER LWX1100537

SBK
Local storm report, Apr 28, 2:38 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      KLINE GAP               39.07N  79.19W
04/28/2011                   GRANT              WV   TRAINED SPOTTER

            CORNERS ROAD CLOSED DUE TO FLASH FLOODING ALONG LUNICE
            CREEK.

&&

EVENT NUMBER LWX1100538

SBK
Local storm report, Apr 28, 2:40 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MAYSVILLE               39.12N  79.17W
04/28/2011                   GRANT              WV   911 CALL CENTER

            NUMEROUS REPORTS OF FLASH FLOODING IN AND AROUND
            MAYSVILLE. STRUCTURAL DAMAGE AT RESIDENCE IN MAYSVILLE.
            MULTIPLE ROADS CLOSED.

&&

EVENT NUMBER LWX1100539

SBK
Special weather statement, Apr 28, 2:45 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 AM EDT THU APR 28 2011

MDZ003-VAZ028-WVZ050>052-280730-
WASHINGTON MD-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
245 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...HAMPSHIRE...BERKELEY...
MORGAN AND FREDERICK COUNTIES...

AT 246 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF BLOOMERY...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE OMPS...OAKLAND...FISHERS BRIDGE...ROCK
GAP...STOTLERS CROSSROADS...NEW HOPE...JOHNSONS MILL...VALLEY VIEW...
HIGHLAND RIDGE AND SPOHRS CROSSROADS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3971 7827 3967 7794 3944 7805 3927 7827
      3929 7839 3933 7861
TIME...MOT...LOC 0646Z 227DEG 42KT 3943 7841

GMS
Local storm report, Apr 28, 2:46 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 WNW BURLINGTON        39.34N  78.93W
04/28/2011                   MINERAL            WV   911 CALL CENTER

            FLASH FLOODING ON ROUTE 50.

&&

EVENT NUMBER LWX1100540

SBK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 00:00Z

7.0 hours before the tornado, 134 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1143 joules per kilogram, CIN -34, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 283 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Surface CAPE
649 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 12:00Z

5.0 hours after it, 134 km from the path. April 28, 2011.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1240 joules per kilogram, CIN -3, lifted condensation level 687 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 382 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1177 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
4.8
Supercell composite
15.6
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Staunton/Shenandoah (SHD), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the touchdown began at 07:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 28, 2011

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 282:12 AM EDTEF2Rockingham, VA33.5400$450,000
April 282:17 AM EDTEF1Augusta, VA4.0150$100,000
April 282:20 AM EDTEF1Huntingdon, PA2.950$10,000
April 282:50 AM EDTEF1Putnam, GA6.7200$1.0 million
April 282:53 AM EDTEF1Juniata, PA8.5100$25,000
April 283:20 AM EDTEF2Chenango, NY7.4400$625,000
April 283:22 AM EDTEF1Caldwell, NC4.51001
April 283:33 AM EDTEF1Alexander, NC4.375
April 283:39 AM EDTEF1Warren, GA7.8440$1.0 million
April 283:45 AM EDTEF0Frederick, VA4.3175$25,000
April 283:55 AM EDTEF1Rockingham, VA2.6150$75,000
April 283:58 AM EDTEF1Chenango, NY3.4150$75,000
April 284:58 AM EDTEF1Chenango, NY3.5100$50,000
April 285:04 AM EDTEF1Herkimer, NY2.9250
April 285:50 AM EDTEF0Susquehanna, PA1.080$40,000
April 284:50 AM CDTEF1Jackson, FL3.0150$500,000
April 285:55 AM EDTEF2York, PA2.6100$50,000
April 286:20 AM EDTEF1Lebanon, PA1.9100$10,000
April 286:30 AM EDTEF2Lebanon, PA1.1200$15,000
April 286:45 AM EDTEF0Montgomery, MD0.850$2,000
April 287:37 AM EDTEF0Carroll, MD0.750$5,000
April 287:37 AM EDTEF1Calhoun, SC4.7440$250,000
April 287:50 AM EDTEF1Sumter, SC10.8220$48,000
April 288:09 AM EDTEF0Baltimore, MD1.150$5,000
April 288:18 AM EDTEF0Sumter, SC1.680$18,000
April 289:54 AM EDTEF0Baltimore, MD1.175$1,000
April 2810:15 AM EDTEF1Hanover, VA2.5150$25,000
April 2811:25 AM EDTEF1Saint Mary's, MD3.4150$35,000
April 2811:41 AM EDTEF0Calvert, MD1.750$7,000
April 283:00 PM EDTEF1Duplin, NC1.4100$10,000
April 283:43 PM EDTEF0Columbus, NC0.620$27,000
April 284:07 PM EDTEF1Pender, NC0.360$66,000
April 284:10 PM EDTEF0Pender, NC6.350$33,000
April 284:20 PM EDTEF0Craven, NC0.150
April 284:22 PM EDTEF0Glynn, GA0.01
April 284:29 PM EDTEF1Pender, NC3.160$105,000
April 284:30 PM EDTEF0Martin, NC0.130
April 284:38 PM EDTEF0Pender, NC0.230$12,000
April 285:23 PM EDTEF0Beaufort, NC0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.